Alert archive / South Carolina / Flash Flood Watches in 2018

Flash Flood Watch 4, NWS Charleston, SC

December 14, 2018Berkeley County, Dorchester County, South Carolina

NWS Charleston, SC issued this flash flood watch at Dec 14, 2018, 3:23 AM EST for Berkeley County, Dorchester County, South Carolina. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2018, 3:23 AM EST (08:23 UTC)
Expired
Dec 15, 2018, 5:53 AM EST
In force
27 hr
Issued by
NWS Charleston, SC
Flood severity
None

Counties Berkeley County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WGUS62 KCHS 140823
FFACHS

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Charleston SC
323 AM EST Fri Dec 14 2018

SCZ044-045-050-052-141700-
/O.NEW.KCHS.FF.A.0004.181214T0823Z-181215T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dorchester-Inland Berkeley-Charleston-Tidal Berkeley-
Including the cities of Saint George, Summerville, Goose Creek, 
Moncks Corner, Charleston, North Charleston, Mount Pleasant, 
and Daniel Island
323 AM EST Fri Dec 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

The National Weather Service in Charleston has issued a

* Flash Flood Watch for a portion of southeast South Carolina, 
  including the following areas, Charleston, Dorchester, Inland 
  Berkeley, and Tidal Berkeley. 

* through Saturday morning

* Rounds of showers will continue across Charleston, Dorchester, 
  and Berkeley Counties today into Saturday morning. In addition, 
  isolated thunderstorms will be possible at times today into this
  evening. Storm total rainfall is forecast to range between 3 to
  4 inches, with locally higher amounts possible.

* Recent heavy rain events have resulted in wet soils across the
  area. Rounds of moderate to heavy rain could result in flash
  flooding along small streams and creeks and within urban areas.
  For coastal areas, the next high tide in the Charleston Harbor
  will occur early this afternoon. It is expected that rainfall 
  rates will increase across the area during the late morning into
  early this afternoon, increasing the potential for flash 
  flooding during high tide. Be prepared for the possibility of 
  widespread street flooding and flooded properties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to protect life and property, especially in areas
prone to flooding. If flooding develops, move to higher ground
immediately. If driving, be prepared for flooded roadways and
possible road closures.

&&

$$
5 follow-up statements
694 
WGUS62 KCHS 141609
FFACHS

Flood Watch
National Weather Service Charleston SC
1109 AM EST Fri Dec 14 2018

SCZ044-045-050-052-150015-
/O.CON.KCHS.FF.A.0004.000000T0000Z-181215T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dorchester-Inland Berkeley-Charleston-Tidal Berkeley-
Including the cities of Saint George, Summerville, Goose Creek, 
Moncks Corner, Charleston, North Charleston, Mount Pleasant, 
and Daniel Island
1109 AM EST Fri Dec 14 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flash Flood Watch continues for

* A portion of southeast South Carolina, including the following 
  areas, Charleston, Dorchester, Inland Berkeley, and Tidal 
  Berkeley. 

* Through Saturday morning.

* Rounds of showers will continue across Charleston, Dorchester,
  and Berkeley Counties today into Saturday morning. In addition,
  isolated thunderstorms will be possible, mainly this afternoon
  into the evening. Additional rainfall totals of 1-3 inches are
  possible, highest near the coast early this evening and early 
  tonight. 

* Recent heavy rain events along with ongoing rains late this
  morning have already saturated soils across the area. Additional
  rounds of moderate to heavy rain could result in flash flooding
  along small streams and creeks and within urban areas. For
  coastal areas, it is expected that rainfall rates will increase
  across the area this evening and early tonight, increasing the
  potential for flash flooding. Be prepared for the possibility 
  of widespread street flooding and flooded properties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to protect life and property, especially in areas
prone to flooding. If flooding develops, move to higher ground
immediately. If driving, be prepared for flooded roadways and
possible road closures.

&&

$$
447 
WGUS62 KCHS 142112
FFACHS

Flood Watch
National Weather Service Charleston SC
412 PM EST Fri Dec 14 2018

SCZ044-045-050-052-150515-
/O.CON.KCHS.FF.A.0004.000000T0000Z-181215T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dorchester-Inland Berkeley-Charleston-Tidal Berkeley-
Including the cities of Saint George, Summerville, Goose Creek, 
Moncks Corner, Charleston, North Charleston, Mount Pleasant, 
and Daniel Island
412 PM EST Fri Dec 14 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flash Flood Watch continues for

* A portion of southeast South Carolina, including the following 
  areas, Charleston, Dorchester, Inland Berkeley, and Tidal 
  Berkeley. 

* Through Saturday morning

* Rounds of light to moderate showers will continue across
  Charleston, Dorchester, and Berkeley Counties this evening and
  tonight. In addition, isolated thunderstorms will be possible
  along the coast early tonight. Additional rainfall totals of 1-2
  inches are possible into Saturday morning, highest near the 
  coast.

* Recent heavy rain events along with ongoing rains this afternoon
  have already saturated soils across the area. Additional rounds
  of moderate to heavy rain could result in flash flooding along 
  small streams and creeks and within urban areas. For coastal 
  areas, it is expected that rainfall rates will increase across 
  the area early tonight, increasing the potential for flash 
  flooding. Be prepared for the possibility of street flooding and
  flooded properties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to protect life and property, especially in areas
prone to flooding. If flooding develops, move to higher ground
immediately. If driving, be prepared for flooded roadways and
possible road closures.

&&

$$
682 
WGUS62 KCHS 150241
FFACHS

Flood Watch
National Weather Service Charleston SC
941 PM EST Fri Dec 14 2018

SCZ044-045-050-052-151045-
/O.CON.KCHS.FF.A.0004.000000T0000Z-181215T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dorchester-Inland Berkeley-Charleston-Tidal Berkeley-
Including the cities of Saint George, Summerville, Goose Creek, 
Moncks Corner, Charleston, North Charleston, Mount Pleasant, 
and Daniel Island
941 PM EST Fri Dec 14 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flash Flood Watch continues for

* a portion of southeast South Carolina, including the following 
  areas, Charleston, Dorchester, Inland Berkeley, and Tidal 
  Berkeley. 

* through Saturday morning

* Rains should increase in intensity overnight across Charleston,
  Dorchester, and Berkeley Counties. The heaviest rains are 
  expected along and east of U.S. 17 where additional rainfall 
  totals of 1-2 inches are possible into Saturday morning. 

* Recent heavy rain events along with ongoing rains this evening
  have already saturated soils across the area. Additional rounds
  of moderate to heavy rain could result in flash flooding along
  small streams and creeks and within urban areas. For coastal
  areas, it is possible that rainfall becomes more significant
  near the time of high tide around 1 AM EST, increasing the 
  potential for flash flooding. Be prepared for the possibility of
  street flooding and flooded properties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to protect life and property, especially in areas
prone to flooding. If flooding develops, move to higher ground
immediately. If driving, be prepared for flooded roadways and
possible road closures.

&&

$$
992 
WGUS62 KCHS 150758
FFACHS

Flood Watch
National Weather Service Charleston SC
258 AM EST Sat Dec 15 2018

SCZ044-045-050-052-151500-
/O.CON.KCHS.FF.A.0004.000000T0000Z-181215T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dorchester-Inland Berkeley-Charleston-Tidal Berkeley-
Including the cities of Saint George, Summerville, Goose Creek, 
Moncks Corner, Charleston, North Charleston, Mount Pleasant, 
and Daniel Island
258 AM EST Sat Dec 15 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

The Flash Flood Watch continues for

* a portion of southeast South Carolina, including the following 
  areas, Charleston, Dorchester, Inland Berkeley, and Tidal 
  Berkeley. 

* until 10 AM EST this morning

* Rains should increase in intensity early this morning across
  Charleston, Dorchester, and Berkeley Counties. The heaviest
  rains are expected along and east of U.S. 17 where additional
  rainfall totals of a half inch to one inch could fall quickly. 

* Recent heavy rain events along with ongoing rains have
  saturated soils across the area. Additional rounds of moderate 
  rain could result in flash flooding along small streams and 
  creeks and within urban areas. Be prepared for the possibility 
  of street flooding and flooded properties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to protect life and property, especially in areas
prone to flooding. If flooding develops, move to higher ground
immediately. If driving, be prepared for flooded roadways and
possible road closures.

&&

$$
172 
WGUS62 KCHS 151053
FFACHS

Flood Watch
National Weather Service Charleston SC
553 AM EST Sat Dec 15 2018

SCZ044-045-050-052-151200-
/O.CAN.KCHS.FF.A.0004.000000T0000Z-181215T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dorchester-Inland Berkeley-Charleston-Tidal Berkeley-
Including the cities of Saint George, Summerville, Goose Creek, 
Moncks Corner, Charleston, North Charleston, Mount Pleasant, 
and Daniel Island
553 AM EST Sat Dec 15 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for the Charleston Tri-County area has been
cancelled. The threat for heavy rain has ended. However, scattered light
rain showers will remain across the area through the rest of the
morning.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood watch went out at Dec 14, 1:07 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 14, 1:07 AM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
107 AM EST Fri Dec 14 2018

.SYNOPSIS...
A warm front will lift north into the area tonight before a
storm system affects the area Friday and Saturday. High
pressure is expected to prevail through mid next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1 AM: A warm front is expected to slide inland from the coast early
this morning, timed to cross on the inland side of KSAV and KCHS
by sunrise Friday. This morning, low level lift and moisture
will increase sharply during the daylight hours. This should
result in an expansion of moderate showers across the region.
The current forecast has a good handle of the rainfall timing. I
will update the forecast to adjust temperature trends following
WAA.

Previous Discussion:
The atmosphere will continue to moisten significantly overnight
as strong isentropic develops over the area and helps rainfall
coverage expand across the forecast area. Precip coverage and
intensity should further increase late as PWATs increase upwards
to around 1.5 inches over much of the area. Given the setup,
bouts of moderate to potentially heavy rainfall are not out of
the question near daybreak. A warm front is expected to lift
north from South GA late but most of our area will tend to
remain wedged in overnight. Temps will remain steady with strong
warm air advection atop the cooler surface layers
strengthening. We adjusted our diurnal curve slightly on the
evening update to account for temps rising a bit late across
southern and some coastal zones.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY/...
A deep upper level low will move from the Texas/Louisiana coast
Friday to off the mid Atlantic coast later Sunday. This system will
result in widespread rain, heavy at times, Friday through Saturday
morning. The time period with the highest potential for heavy
rainfall is expected to be later Friday morning through Friday
evening. The moisture and forcing pulls off to the northeast Friday
night into Saturday, which will allow rainfall to gradually end from
southwest to northeast. The best chances for rain will remain over
the SC zones Saturday morning, then move off to the northeast out of
the area by afternoon as a surface cold front and drier conditions
push in from the west. The upper low finally moves out of the area
by early Sunday with high pressure returning from the west.

Heavy rainfall and flash flood potential: The forecast for rainfall
totals for this event have not changed much. Still expect totals of
2 to 4 inches across most of the area, highest over the SC zones,
and lowest over the southeast GA zones. At this time, the potential
for flash flooding appears to be too low to put a Flash Flood Watch.
However, conditions will be favorable for "training" convective
cells due to deep south-southwest flow. Thus, it is possible that
isolated areas could experience rainfall rates of 1-2 inches/hour
within areas where training occurs, which could result in ponding of
water and minor flooding of some low lying regions.

Thunderstorm potential: Despite moderate to strong values of shear
and helicity, model guidance continues to show a lack of surface
based instability over the land. Up to 300-600 J/Kg possible,
especially the coast from McIntosh county, GA to just south of
Beaufort, SC, mainly Friday afternoon and early evening. Have kept
slight chance mention for thunder, but chances for any severe storms
over the land areas seems too low to put in forecast at this time.

Temperatures: Guidance shows temperatures to be much milder than
past several day. Highs Friday are expected to be in the mid 60s to
near 70. A little cooler Saturday and Sunday behind the surface cold
front, which will push through Saturday afternoon. The airmass
behind this cold front is Pacific in nature, and will therefore
temperatures are not expected to be as cool. Highs both days in the
lower 60s. Lows will start off mild Friday night, in the mid 50s to
around 60, the cool into the 40s Saturday and Sunday nights.
Temperatures by Sunday will actually be close to seasonal
normals.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Deep layered ridging will yield dry weather and temperatures
within a few degrees of normal through at least Wednesday.
There are large model differences regarding a potential storm
system late next week.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
A warm front is expected to slide inland from the coast early
this morning, timed to cross on the inland side of KSAV and KCHS
by sunrise Friday. This morning, low level lift and moisture
will increase sharply during the daylight hours. This should
result in an expansion of moderate showers across the region.
In addition, the low level jet is forecast to strengthen to as
strong as 50 kts, resulting the low level wind shear at KCHS
through most of the daylight hours. At KSAV, I will initialize
the 6Z KSAV TAF with IFR ceilings, based on widespread low
clouds across SE GA. MOS and forecast soundings indicate that
IFR ceilings, occasionally LIFR, will be common across KSAV
through the 6Z TAF period. Guidance indicates that a brief
window of SBCAPE will drift over KSAV this afternoon,
highlighted with a PROB30 for TSRA from 20-24Z.

&&

.MARINE...
Tonight: The pressure gradient was increasing across the waters
between high pressure to the north/northeast and a low pressure
system tracking east over the Mississippi Delta and Deep South
overnight. In general, easterly winds upwards to around 15 kts
will become southeast and increase to 15-20 kts as a warm front
lifts north and inland through the period. Gusts up to 25 kts
are not out of the question late, mainly over offshore Georgia
waters. Seas will also build considerably during the overnight
period, especially after midnight. Seas could top out in the 4-7
ft range by daybreak Friday, highest in the offshore Georgia
waters. Small Craft Advisories will therefore remain in effect
for offshore Georgia waters and nearshore South Carolina waters
overnight.

A deep layer low pressure system to the west of the waters Friday
and Saturday will setup a strong southerly pressure gradient over
most of the waters. Have continued Small Craft Advisories for most
of the waters, except Charleston Harbor and the nearshore GA waters.
Small Craft conditions are in place mainly for seas of 6 to 8 feet.
Conditions will begin to improve Saturday night for the nearshore SC
waters, and are expected to below advisory levels for all waters by
Sunday morning. Strong high pressure and no highlights return from
the west Sunday, and persists through mid week. West-northwest winds
Sunday and Monday are expected to veer to north-northeast by
Wednesday as high pressure moves north of the waters.

&&

.HYDROLOGY...
Models all still generally showing 2 to 4 inches of rainfall for
many areas, especially our SC zones from late Thursday night through
Saturday. Localized ponding/minor flooding will be possible. River
and stream levels are also likely to rise. Several rivers across the
area are already at/above flood stage, and could rise higher into
next week. Other rivers may approach or reach flood stage too by
early/mid next week.

&&

.CLIMATE...
Given the current daily rainfall records listed  below, it is very
possible some of those records could be approached or broken after
this event.

Charleston Intl Airport
12/14: 1.79 in 1977
12/15: 1.50 in 1974

Downtown Charleston
12/14: 1.17 in 1977
12/15: 1.79 in 1974

Savannah Airport
12/14: 1.68 in 1943
12/15: 1.03 in 1947

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 4 AM early this morning to 5 PM EST
     Saturday for AMZ352.
     Small Craft Advisory until 6 AM EST Sunday for AMZ374.
     Small Craft Advisory from 4 AM early this morning to 6 AM EST
     Sunday for AMZ350.

&&

NEAR TERM...NED
SHORT TERM...
LONG TERM...
AVIATION...NED
MARINE...
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Dec 13, 4:38 AM EST, 22 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
438 AM EST Thu Dec 13 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-140945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
438 AM EST Thu Dec 13 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
southeast Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ040-042>045-047>052-140945-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
438 AM EST Thu Dec 13 2018

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy Rainfall: A storm system is expected to bring two to three
inches of rainfall to southeast South Carolina, mainly Friday and
Friday night. Localized flooding is possible, mainly in poor drainage
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 5:48 AM ESTAreal Flood AdvisoryCHSCharleston87 min
Dec 14, 7:33 AM ESTFlash Flood WarningCHSCharleston4 hr
Dec 14, 9:18 AM ESTAreal Flood AdvisoryCHSBerkeley, Charleston, Dorchester117 min
Dec 14, 2:44 PM ESTAreal Flood WarningCHSDorchester5 days

Nearby

Flash Flood Watches in South Carolina, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.